Illinois, 2022

Tornado and Flash Flooding in Illinois, September 18 to 19, 2022

September 18 to 19, 2022 · NWS ILX · 39 events in 10 counties and zones

A cold front interacting with a warm and humid airmass triggered several clusters of strong to severe thunderstorms across parts of central Illinois during the evening of September 18th into the early morning of September 19th. The storms were concentrated along and north of I-74 and along and southwest of a Rushville to Springfield line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a warm and humid airmass triggered several clusters of strong to severe thunderstorms across parts of central Illinois during the evening of September 18th into the early morning of September 19th. The storms were concentrated along and north of I-74 and along and southwest of a Rushville to Springfield line. Many of the storms produced wind damage and large hail, with the largest 2.5 inch-diameter hailstones being observed in Mahomet in Champaign County. In addition, an EF-0 tornado touched down near LeRoy in McLean County causing minor roof damage and knocking down several trees and power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 18, 6:40 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 18, 6:40 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
740 PM CDT Sun Sep 18 2022

.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022

Showers and thunderstorms, some severe, are forecast for this
evening and tonight. After a warm and dry day Monday, very warm
conditions are expected Tuesday with heat index values
approaching 100 degrees. Cooler weather with occasional shower
chances is forecast for the remainder of the week.

&&

.UPDATE...
Issued at 737 PM CDT Sun Sep 18 2022

Convective initiation has occurred across portions of south
central and SE Iowa this evening and expect coverage to continue
to increase over the next couple hours as the low level jet
continues to kick in. While there remains some uncertainty in the
overall coverage and placement of storms overnight, main thinking
has not changed much. The severe threat is expected to move into
the central Illinois forecast area starting 9-10 pm and
continuing overnight before it evolves into more of a hydro threat
with training storms on the nose of the low level jet. In the
near term, latest RAP continues to show moderately strong MLCAPE
values of 1500-2500 J/kg near and north of the Illinois River
Valley. Despite loss of daytime heating, guidance suggests the
threat for strong or severe convection rooted within an unstable
boundary layer will continue through late tonight as these
stronger instability values slowly spread east ahead of an
approaching cold front. Deep layer shear continues to increase
ahead of a digging shortwave over northern IA/southern MN this
hour. In addition to deep layer shear values increasing to 40-50
kt late this evening, 0-1km SRH values of 100-200 m2/s2 continue
to point to favorable conditions for tornadoes with any
supercells. After midnight tonight, do expect the severe threat to
moderate/wane some as the storms outrun some of the stronger
instability currently in place, but an evolving hydro threat
remains plausible with training storms developing on the nose of
the veering low level jet. There is some uncertainty on the exact
axis of heaviest rain fall but some flash flooding will be
possible south of I-74 with the most likely location near a
Havana/Beardstown to Taylorville line.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 320 PM CDT Sun Sep 18 2022

A cap near the 3000 foot level this afternoon is keeping shower
and thunderstorm activity minimal in central IL early this
afternoon, with so far just one weak shower south of Taylorville.
Meanwhile, quite a few sunny areas in northeast MO, southeast IA,
and west central IL are contributing to increasing instability,
which models anticipate should be in the 2000-3000 J/Kg SBCAPE
range by 6 pm, along with 40-50 kt sfc-500 mb shear and the
arrival of a strong upper level shortwave via the northern Plains.
Thunderstorm initiation with a preceding shortwave appears to be
taking place in southeast IA, but it appears it may take until
closer to 6 pm before convective inhibition diminishes further and
the main shortwave arrives. At that point, some supercells look to
develop close to west central IL, and could pose all severe
thunderstorm hazards including damaging wind gusts, very large
hail, and a few tornadoes. Storms could congeal into a linear
system for a time as they spread eastward into the IL River Valley
and I-55 corridor, however some CAM model solutions keep activity
more scattered. SPC indicates an enhanced risk of severe
thunderstorms from around I-55 westward, and a slight risk over
the remainder of central IL. Overnight, there appear to be two
general areas of more widespread convection. One heading eastward
between the I-74 and I-80 corridors following the upper level
shortwave, and another more slowly moving southeastward associated
with a nocturnal low level jet. This latter feature looks to be
associated with the heaviest precipitation. General expectation is
for up to around 2 inches in a corridor from west central into
southeast IL, but a couple of models depict a maximum of several
inches in this general area. WPC indicates a slight risk of
excessive rainfall in this area, and flash flooding will have to
be watched for.

Dry weather will return for Monday afternoon's the shortwave
heads east and a large scale high pressure ridge amplifies again
into the region. Following the overnight system, a cold front will
slowly settle southward, bringing a slight cooling for Monday
with highs in the lower 80s near the I-74 corridor.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 320 PM CDT Sun Sep 18 2022

Hot and humid weather will resume on Tuesday as winds shift to
southwesterly again. Expect dewpoints cracking 70 degrees along
with lower 90s for Highs, resulting in heat index around 100
degrees. The heat will be short lived, however, as another cold
front sweeps into the area late Tuesday night and pushes through
the forecast area by peak heating Wednesday. Highs should range
from 79 in Galesburg to 94 in Lawrenceville. Wednesday and
Thursday should see highs in the 60s to lower 70s, followed by a
gradual warming trend on the weekend. Precipitation chances should
accompany the Wednesday cold front, but modest CAPE and shear as
well as timing should keep severe weather threats to a minimum.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 616 PM CDT Sun Sep 18 2022

This evening, a cold front stretches from just west of Green Bay
back to north of Kansas City. Thunderstorms are developing along
the front over portions of south central Iowa this hour and are
expected to increase in coverage as they move across central
Illinois tonight. An initial broken line of storms will move
steadily west to east across the terminals late this evening and
overnight while additional storms continually redevelop behind the
main line and train across portion of central Illinois resulting
in multiple rounds of storms. The best likelihood for multiple
storms is SPI to DEC and possibly CMI while PIA/BMI should only
see the one round. The northern terminals of PIA/BMI are expected
to see MVFR or possibly IFR ceilings develop late tonight into
Monday morning. SSW winds ahead of the front will become variable
in the vicinity of and behind storms tonight, then will set up out
of the E/NE Monday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Deubelbeiss
SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...Deubelbeiss
Hazardous weather outlook, Sep 18, 2:03 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
303 PM CDT Sun Sep 18 2022

ILZ027>031-036-037-040>042-047>051-191100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Logan-Cass-Menard-Scott-Morgan-Sangamon-
303 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Severe storms are likely to move into the area this evening,
persisting past midnight. The greatest risk of severe weather is west
of a Peoria to Springfield line, where hail may be larger than golf
balls and wind gusts may exceed 70 mph. A few tornadoes are possible,
especially northwest of the Illinois River. Heavy rain with
thunderstorms will track over the same areas in west central
Illinois, resulting in a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Unseasonably hot and humid weather will move into the region on
Tuesday. Peak heat indices around 100 degrees are likely Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed, primarily between 8 pm and
1 am.

ILZ038-043>046-052>057-061>063-191100-
McLean-De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-
Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
303 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected to move into the area
late this evening, continuing through much of the night. Damaging
wind gusts and hail are the primary hazards, though an isolated
tornado cannot be ruled out. Heavy rainfall rates could lead to
localized flooding west of I-57.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few thunderstorms will linger into early Monday, but they are not
expected to be severe.

Unseasonably hot and humid weather will move into the region on
Tuesday. Peak heat indices around 100 degrees are likely Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight, withe best chances between
11 pm and 3 am.

ILZ066>068-071>073-191100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
303 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to move into the area toward midnight,
continuing overnight. Some of these storms may be strong to severe,
with hail and wind damage the main concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms will linger into Monday morning, but they are
not expected to be severe.

Unseasonably hot and humid weather will move into the region for
Tuesday and Wednesday. Peak heat indices around 100 degrees are
likely both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely time
frame after midnight.

Geelhart

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 17 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Hail, Fulton

When
September 18, 9:25 PM CST to 9:30 PM CST
Where
Fulton County, Farmington
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -90.000

Hail, Peoria

When
September 18, 9:36 PM CST to 9:41 PM CST
Where
Peoria County, 1 mi NE of Trivoli
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -89.886

Thunderstorm Wind, Peoria

When
September 18, 9:50 PM CST to 9:55 PM CST
Where
Peoria County, 0.87 mi NW of El Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.730, -89.630

Multiple tree limbs were blown down near Holy Family Church.

Thunderstorm Wind, Peoria

When
September 18, 9:52 PM CST to 9:57 PM CST
Where
Peoria County, 1.19 mi WNW of Peoria Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.736, -89.591

Numerous trees were blown down across roads near Peoria Stadium.

Thunderstorm Wind, Marshall

When
September 18, 10:12 PM CST to 10:17 PM CST
Where
Marshall County, 2.5 mi ESE of Wilbern
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.930, -89.280

A tree was snapped north of Washburn on Highway 89.

Thunderstorm Wind, Scott

When
September 18, 10:19 PM CST to 10:24 PM CST
Where
Scott County, 3.79 mi W of Oxville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.690, -90.640

Several tree branches were blown down.

Thunderstorm Wind, Peoria

When
September 18, 10:25 PM CST to 10:30 PM CST
Where
Peoria County, Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -89.630

Several tree branches were blown down.

Hail, Woodford

When
September 18, 10:40 PM CST to 10:45 PM CST
Where
Woodford County, Cazenovia
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.850, -89.330

Thunderstorm Wind, McLean

When
September 18, 10:45 PM CST to 10:50 PM CST
Where
McLean County, 1.29 mi S of Kerrick
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.531, -88.978

A home weather station mounted at a height of 26 feet recorded a peak wind gust of 71.8 mph near Raab Road and Beech Street.

Thunderstorm Wind, McLean

When
September 18, 10:50 PM CST to 10:55 PM CST
Where
McLean County, 2.02 mi SE of Kerrick to 1.91 mi SW of Towanda
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
40.533, -88.949

Approximately 15 power poles were blown down along Old Route 66 from the Veterans Parkway overpass paralleling I-55 until the first railroad crossing. One rail crossing sign was broken as well.

Thunderstorm Wind, Tazewell

When
September 18, 11:04 PM CST to 11:09 PM CST
Where
Tazewell County, Washington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -89.400

Several 4 to 5-inch diameter tree limbs were blown down.

Thunderstorm Wind, McLean

When
September 18, 11:05 PM CST to 11:10 PM CST
Where
McLean County, Bloomington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
40.480, -88.920

Hail, McLean

When
September 18, 11:15 PM CST to 11:20 PM CST
Where
McLean County, 2 mi N of Normal
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.549, -89.000

Tornado, McLean

When
September 18, 11:28 PM CST to 11:34 PM CST
Where
McLean County, 0.69 mi S of Le Roy to 1.38 mi N of Empire
Rating
EF0
Path length
2.97 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
40.340, -88.770

A tornado touched down on the southwest side of LeRoy at 12:28am CDT, knocking a power pole onto a mobile home and a tree onto another mobile home. The tornado tracked southeastward through the southern part of town doing minor tree damage, causing partial roof damage to two duplexes, and tipping over two semis on I-74. It continued southeastward, partially damaging a roof 2.5 miles southeast of LeRoy before dissipating in a field about 3.5 miles southeast of LeRoy at 12:34am CDT.

Thunderstorm Wind, McLean

When
September 18, 11:30 PM CST to 11:35 PM CST
Where
McLean County, Le Roy
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.350, -88.770

A semi was blown over and tree branches were blown onto power lines.

Thunderstorm Wind, McLean

When
September 18, 11:41 PM CST to 11:46 PM CST
Where
McLean County, 2 mi S of Bellflower
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.301, -88.520

Multiple trees were blown down and two windows were broken.

Thunderstorm Wind, McLean

When
September 18, 11:45 PM CST to 11:50 PM CST
Where
McLean County, Bellflower
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.330, -88.520

Multiple trees and tree branches were blown down.

Thunderstorm Wind, McLean

When
September 18, 11:49 PM CST to 11:54 PM CST
Where
McLean County, Osman
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.300, -88.470

Outbuildings were damaged and a few large trees greater than 3 feet in diameter were snapped at the base.

Hail, Champaign

When
September 19, 12:00 AM CST to 12:05 AM CST
Where
Champaign County, 1 mi WNW of Mahomet
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.206, -88.418

Hail, Champaign

When
September 19, 12:03 AM CST to 12:08 AM CST
Where
Champaign County, 2 mi NW of Mahomet
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.221, -88.427

Thunderstorm Wind, Champaign

When
September 19, 12:05 AM CST to 12:10 AM CST
Where
Champaign County, 0.96 mi NNE of Mahomet
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.213, -88.394

A tree was blown down onto IL-47 just north of Mahomet.

Hail, Champaign

When
September 19, 12:06 AM CST to 12:11 AM CST
Where
Champaign County, Mahomet
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Hail, Champaign

When
September 19, 12:16 AM CST to 12:21 AM CST
Where
Champaign County, Mahomet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -88.400

Hail, Champaign

When
September 19, 12:18 AM CST to 12:23 AM CST
Where
Champaign County, 3 mi W of Champaign
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -88.307

Hail, Champaign

When
September 19, 12:20 AM CST to 12:25 AM CST
Where
Champaign County, 1 mi ENE of Champaign
Measured
1 in hail
Reported by
Public
Coordinates
40.126, -88.233

Hail, Champaign

When
September 19, 12:22 AM CST to 12:27 AM CST
Where
Champaign County, 0.68 mi WSW of Champaign
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
40.117, -88.262

Hail, Morgan

When
September 19, 12:24 AM CST to 12:29 AM CST
Where
Morgan County, Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
39.730, -90.230

Thunderstorm Wind, Champaign

When
September 19, 12:25 AM CST to 12:30 AM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -88.250

Several 6-inch diameter tree limbs were broken.

Thunderstorm Wind, Sangamon

When
September 19, 12:25 AM CST to 12:30 AM CST
Where
Sangamon County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -89.650

Several 6-inch diameter tree limbs were broken off.

Hail, Champaign

When
September 19, 12:27 AM CST to 12:32 AM CST
Where
Champaign County, Champaign
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -88.250

Hail, Champaign

When
September 19, 12:27 AM CST to 12:32 AM CST
Where
Champaign County, 2 mi SW of Champaign
Measured
0.75 in hail
Reported by
Public
Coordinates
40.099, -88.277

Hail, Morgan

When
September 19, 12:30 AM CST to 12:35 AM CST
Where
Morgan County, South Jacksonville
Measured
1.75 in hail
Reported by
Mesonet
Coordinates
39.730, -90.230

Hail, Morgan

When
September 19, 12:30 AM CST to 12:45 AM CST
Where
Morgan County, 3 mi SE of Jacksonville
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
39.699, -90.190

Golf ball-sized hail lasted 15 minutes and shredded leaves.

Thunderstorm Wind, Morgan

When
September 19, 12:30 AM CST to 12:35 AM CST
Where
Morgan County, Jacksonville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.730, -90.230

Multiple large trees were blown down across Jacksonville, some of which were over a foot in diameter.

Thunderstorm Wind, Champaign

When
September 19, 12:30 AM CST to 12:35 AM CST
Where
Champaign County, Savoy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.050, -88.250

Numerous pine trees were snapped or broken.

Thunderstorm Wind, Morgan

When
September 19, 12:30 AM CST to 12:35 AM CST
Where
Morgan County, 1.33 mi S of Jacksonville
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
39.711, -90.234

Several large trees were blown over.

Flash Flood, Champaign

When
September 19, 12:45 AM CST to 2:45 AM CST
Where
Champaign County, 1.51 mi S of Champaign to 1.52 mi S of Champaign
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.099, -88.245

The underpass at Kirby Avenue and Neil Street was flooded.

Hail, Champaign

When
September 19, 12:47 AM CST to 12:52 AM CST
Where
Champaign County, 1 mi NE of Sidney
Measured
0.75 in hail
Reported by
Public
Coordinates
40.030, -88.057

Flash Flood, Sangamon

When
September 19, 5:25 AM CST to 8:25 AM CST
Where
Sangamon County, 1.24 mi WSW of (Spi)springfield Arp to 1.63 mi SSE of Jerome
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.846, -89.703

Several underpasses were under water across Springfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyThe tornado archive for Illinois, 2022Warnings in Illinois, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056611, 1056612, 1056635, 1056628, 1056630, 1056644, 1056645, 1056613, 1056643, 1056649, 1056631, 1056629, 1056614, 1056652, 1056632, 1056639, 1056638, 1056636, 1056615, 1056616, 1056633, 1056617, 1056618, 1056619, 1056620, 1056621, 1056622, 1056637, 1056646, 1056624, 1056625, 1056623, 1056626, 1056634, 1056640, 1056641, 1056648, 1056627, 1056647.